Alert archive / Utah / Flash Flood Warnings in 2003

Flash Flood Warning 20, NWS Salt Lake City, UT

August 8, 2003Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 8, 2003, 4:54 PM MDT for Wayne County, Utah. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 4:54 PM MDT (22:54 UTC)
Expired
Aug 8, 2003, 6:30 PM MDT
In force
96 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Wayne County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 082254
FFWSLC
UTC055-090015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF HANKSVILLE

* UNTIL 630 PM MDT

* AT 444 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN 7 MILES SOUTH OF HANKSVILLE...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM IS PRODUCING VERY HEAVY RAINFALL IN THE BULL CREEK 
DRAINAGE SOUTH SOUTHWEST OF HANKSVILLE.  THIS CREEK FLOW BACK 
TOWARDS HANKSVILLE...WITH FLOODING POSSIBLE IN AND AROUND HANKSVILLE 
BEFORE 600 PM.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3830 11080 3823 11072 3831 11066 3839 11073

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:47 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 8, 3:47 PM MDT, 1 hour 7 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 PM MDT FRI AUG 8 2003

.SYNOPSIS...SOUTHWEST FLOW ALOFT WILL PREVAIL OVER THE AREA THROUGH
THE WEEKEND. MOISTURE OVER SOUTHERN AND EASTERN UTAH WILL GRADUALLY
SPREAD OVER THE REMAINDER OF THE AREA TODAY AND SATURDAY.

.DISCUSSION...STARTING TO SEE SOME HEAVY RAIN PRODUCING CELLS IN
CENTRAL UTAH. ISSUED A FLS FOR NORTHWEST GARFIELD COUNTY WHERE
STORMS HAVE BEEN TRAINING OVER THE SAME AREA FOR A FEW HOURS.
WORKING ON A FFW FOR GULCHES SOUTH OF CAINEVILLE.

RIDGE ALOFT BUILDS OVER UTAH THE NEXT FEW DAYS WHICH PUSHES THE JET
AND STRONGER MID LEVEL FLOW AWAY FROM THE AREA. THE RIDGE WILL BE
MOIST WITH DAILY CONVECTION AND A MODERATE HAZARD OF FLASH FLOODING
IN THE SOUTHERN AREAS.

SLC 1111  CDC 1111 GIBSON

.SLC...SMALL STREAM FLOOD ADVISORY UNTIL 500 PM FOR NORTHWEST
GARFIELD COUNTY.
Hazardous weather outlook, Aug 8, 3:49 PM MDT, 1 hour 5 minutes before
IDZ024-025-UTZ001>021-WYZ021-091300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT FRI AUG  8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

THUNDERSTORMS OVER SOUTHERN UTAH ARE PRODUCING LOCAL HEAVY RAIN.
THERE IS A MODERATE RISK OF FLASH FLOOD THOUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND WITH THE POTENTIAL
FOR FLASH FLOODING...MAINLY OVER SOUTHERN UTAH.

WCJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:49 PM MDTFlash Flood WarningSLCWayne116 min
Aug 8, 4:53 PM MDTSevere Thunderstorm WarningSLCWayne22 min

Nearby

Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.